• Users Online: 305
  • Print this page
  • Email this page
CASE REPORT
Year : 2021  |  Volume : 10  |  Issue : 2  |  Page : 115-117

Stevens–Johnson syndrome/toxic epidermal necrolysis overlap syndrome due to oral phenytoin


1 Department of Medicine, Sri Venkateswara Institute of Medical Sciences, Tirupati, Andhra Pradesh, India
2 Dermatology, Sri Venkateswara Institute of Medical Sciences, Tirupati, Andhra Pradesh, India
3 Adverse Drug Reaction Monitoring Centre, Pharmacovigilance Programme of India, Sri Venkateswara Institute of Medical Sciences, Tirupati, Andhra Pradesh, India

Correspondence Address:
Alladi Mohan
Professor (Senior Grade) and Head, Department of Medicine, Sri Venkateswara Institute of Medical Sciences, Tirupati 517 507, Andhra Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/JCSR.JCSR_15_18

Rights and Permissions

Stevens–Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare but lethal manifestation of hypersensitivity reaction precipitated by certain drugs and viral infections. Among the drugs, it is more common with antibiotics, antiepileptics and nonsteroidal anti-inflammatory drugs. We report the case of a 14-year-old male who presented to the medicine out-patient department with a history of fever since the previous day. Four days before this, he had developed an episode of generalised tonic–clonic seizures and was initiated on oral phenytoin since then. Following admission to the medical intensive care unit, fever persisted on the 2nd day as well. The patient developed a maculopapular rash over face and trunk, ulceration over lips and skin peeling involving >10% <30% body surface area suggestive of SJS/TEN overlap syndrome. Oral phenytoin was stopped, and he was started on oral levetiracetam. He was treated with intravenous corticosteroids, topical antibiotics and symptomatic management. The patient recovered, skin lesions subsided and he discharged in a stable condition after 2 weeks of in-hospital stay. The present case documents the rare occurrence of SJS/TEN overlap syndrome as an adverse drug reaction caused by phenytoin. Early identification and stopping of offending drug will aid in better management of the patient.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed104    
    Printed0    
    Emailed0    
    PDF Downloaded8    
    Comments [Add]    

Recommend this journal